Death of two young people from overdose: a drug stronger than the fentanyl in question

Death of two young people from overdose: a drug stronger than the fentanyl in question

The University Integrated Health and Social Services Center (CIUSSS) of Saguenay – Lac-Saint-Jean reported two overdose-related deaths due to the presence of protonitazene in Dilaudid 8 mg tablets in a press release on Thursday.

Protonitazen is a synthetic opioid said to be more potent than fentanyl. Its effects are so far little known, according to the CIUSSS, and are similar to those of taking other opioids, i.e. an increased risk of respiratory depression, respiratory arrest and death from overdose.

The effects can be temporarily reversed by naloxone, often after multiple doses.

The CIUSSS reminded to call the emergency number 911 immediately in case of an overdose in order to be able to intervene quickly and optimally.

Recommendations:

1. Spread the information about the presence of Protonitazen in these tablets and the

Risk of death related to their consumption.

2. Offer “advice” on risk-reduced drinking habits: avoid single use when multiple people use, avoid simultaneous use, reduce the dose to see the effect, or do a test dose, visit the monitored one regularly Consumption service La Baraque, in the Service de travail de rue de Chicoutimi (downtown Chicoutimi), have naloxone available in sufficient quantities and know how to use it, if a person shows signs of an overdose, call 911 in case of an overdose (overdose of the Good Samaritan). The Victims Act provides immunity from prosecution for the simple possession of witnesses who call 911).